Repository: Freie Universität Berlin, Math Department

A Discontinuous Galerkin Scheme based on a Space-Time Expansion II. Viscous Flow Equations in Multi Dimensions

Gassner, G. and Lörcher, F. and Munz , C.-D. (2008) A Discontinuous Galerkin Scheme based on a Space-Time Expansion II. Viscous Flow Equations in Multi Dimensions. Journal of Scientific Computing, 34 (3). pp. 260-286. ISSN 0885-7474 (Print) 1573-7691 (Online)

Full text not available from this repository.

Official URL:


In part I of these two papers we introduced for inviscid flow in one space dimension a discontinuous Galerkin scheme of arbitrary order of accuracy in space and time. In the second part we extend the scheme to the compressible Navier-Stokes equations in multi dimensions. It is based on a space-time Taylor expansion at the old time level in which all time or mixed space-time derivatives are replaced by space derivatives using the Cauchy-Kovalevskaya procedure. The surface and volume integrals in the variational formulation are approximated by Gaussian quadrature with the values of the space-time approximate solution. The numerical fluxes at grid cell interfaces are based on the approximate solution of generalized Riemann problems for both, the inviscid and viscous part. The presented scheme has to satisfy a stability restriction similar to all other explicit DG schemes which becomes more restrictive for higher orders. The loss of efficiency, especially in the case of strongly varying sizes of grid cells is circumvented by use of different time steps in different grid cells. The presented time accurate numerical simulations run with local time steps adopted to the local stability restriction in each grid cell. In numerical simulations for the two-dimensional compressible Navier-Stokes equations we show the efficiency and the optimal order of convergence being p+1, when a polynomial approximation of degree p is used.

Item Type:Article
Uncontrolled Keywords:Compressible Navier-Stokes equations - Discontinuous Galerkin scheme - Space-time expansion - Local time stepping - Diffusive generalized Riemann problem
Subjects:Mathematical and Computer Sciences > Mathematics > Applied Mathematics
ID Code:782
Deposited By: Ulrike Eickers
Deposited On:23 Oct 2009 12:36
Last Modified:23 Oct 2009 12:36

Repository Staff Only: item control page